Minnesota, 2023Flood in Minnesota, May 12 to 14, 2023
May 12 to 14, 2023 · NWS MPX · 1 event in 1 county or zone
A slow moving system produced thunderstorms and heavy rainfall as result from a Trough of Warm Air Aloft (TROWAL) region of an upper low over South Central Minnesota. Due to the prolonged duration of heavy rainfall across the region, some localities experienced localized urban flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving system produced thunderstorms and heavy rainfall as result from a Trough of Warm Air Aloft (TROWAL) region of an upper low over South Central Minnesota. Due to the prolonged duration of heavy rainfall across the region, some localities experienced localized urban flooding. Brown County Emergency Management reported feet of water in the city of Comfrey, MN.
Overall, the highest observed rainfall totals occurred in south central Minnesota:|8 miles N of Butterfield (Watonwan): 4.79 inches of rainfall.|1 mile SW of New Ulm (Brown): 4.64 inches of rainfall. |St. Peter (Nicollet): 4.43 inches of rainfall.|1 mile SW of Sleepy Eye (Brown): 4.39 inches of rainfall. |5 miles SE of Searles (Brown): 4.36 inches of rainfall.|8 miles N of St. James (Watonwan): 3.98 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 11, 5:07 PM CST, 6 hours 53 minutes earlier.
Area forecast discussion, May 11, 5:07 PM CST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
607 PM CDT Thu May 11 2023
.UPDATE...
Issued at 559 PM CDT Thu May 11 2023
Updated for 00z aviation discussion.
&&
.DISCUSSION...(This evening through Thursday)
Issued at 216 PM CDT Thu May 11 2023
KEY MESSAGES:
- An active pattern with daily chances for showers and storms will
continue through Sunday morning. Some heavy rainfall is possible.
- Dry weather with more seasonable temperatures in the upper 60s and
70s return Sunday through next week.
The heavy rain that brought several inches to parts of southern MN
overnight and this morning has weakened considerably and sunk south
into northern IA. A few showers have developed across southwest MN
this afternoon and additional scattered showers and storms will
likely as well into central MN this evening. Differential heating
brought on by cloud cover patches and a chaotic wind pattern creating
areas of lift will be the primary drivers of this additional
convection. Large scale forcing is largely absent and that will limit
the extent of which coverage will become.
Waves of scattered showers and storms will continue through Saturday.
Spokes of energy radiating outward from the upper low over the
central Plains should focus these rounds and the good news is they
will be more progressive than what we saw last night. So while
locally heavy rainfall is still possible, the chances of seeing more
4 to 5 or 6 inch totals is pretty low through Friday. Coverage will
maximize as the upper low arrives Saturday although the surface low
itself should remain south in IA. Any surface based storms should
thus remain there, limiting the severe threat. Heavy rain will be the
biggest issue again Saturday. A slow moving system with a deformation
band of showers and embedded thunderstorms within a very moist
environment and the potential for training could lead to excessive
rainfall. The target area is once again southern MN and flash flood
guidance took a hit after overnight activity. Therefore, there will
be a heightened risk for flooding Saturday and Saturday night in
these areas.
Some wrap around showers will persist into early Sunday, but the
system should exit to the east by afternoon/evening. Northwest flow
and a couple cold fronts will pass through next week but despite this
temperatures should remain near or above normal. The stronger one
late in the week could bring us below normal for a short time, but
the overall pattern and lack of cold air to the north should keep us
from having any freezes.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 559 PM CDT Thu May 11 2023
Main update has been to remove any chance of precipitation this
evening, as the chance for any isolated showers tonight has been
delayed to overnight/early tomorrow morning. A band of isolated
showers & a maybe a few rumbles of thunder still looks possible
across central MN & western WI after 06z. Continue to use a TEMPO to
message this threat as any impacts will be brief. Lower ceilings
develop by tomorrow morning with MVFR ceilings likely at most
terminals through the morning. Multiple bands of rain showers are
likely through the day, but visibility impacts from any one shower
will likely be brief. Showers are most likely from mid-morning to
early afternoon, with a chance for a few thunderstorms developing
late tomorrow afternoon & evening.
KMSP...Pushed back the TEMPO for isolated showers tonight with the
chance for rain now looking to be after midnight. Periods of light
rain are likely from late morning into early afternoon, but
visibility will remain VFR or MVFR. Another wave of widely scattered
showers & thunderstorms is possible late Friday afternoon & evening.
/OUTLOOK FOR KMSP/
Widely scattered showers are expected this evening sometime
between 02-06Z. A few rumbles of thunder are possible, but the
overall threat for widespread thunderstorms remains low. Multiple
waves of light rain & MVFR conditions are possible through Friday,
with the best chance for thunder developing tomorrow afternoon &
evening.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Borghoff
AVIATION...ETA
Hazardous weather outlook, May 11, 1:21 PM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
221 PM CDT Thu May 11 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
221 PM CDT Thu May 11 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
There is a chance of thunderstorms. Some storms across portions
of western Minnesota may produce small hail and heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional showers and thunderstorms are expected at times through
early Sunday. Locally heavy rainfall is possible, especially
Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Borghoff
Flood, Brown
- When
- May 12, 12:00 AM CST to May 14, 12:00 AM CST
- Where
- Brown County, 0.63 mi WSW of Comfrey to 0.43 mi SW of Comfrey
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.115, -94.911
The Brown County Emergency Manager reported that feet of water was observed in the City of Comfrey, MN (Brown County) due to repeated and prolonged periods of heavy rainfall. Sandbagging efforts were undertaken in order to protect area residential basements from flooding. Approximately ten residents from a senior citizen townhome community were evacuated. Law enforcement reported that CR-17 through Comfrey had to be closed due to flooding. Additionally, the intersection of CR-5 and 110th St three miles west of Comfrey was also flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 20232 injured · EF2 · 59 events
- Rip Current in Oregon, May 12, 20231 death · 1 event
- Tornado and Hail in Nebraska, May 12, 2023$800,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, May 12, 2023EF2 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 12, 2023EF2 · 10 events
- Flash Flood and Damaging Wind in Iowa, May 12, 2023$500,000 · 52 kt wind · 3 events
- Tornadoes and Flash Flood in Iowa, May 12 to 14, 2023$35,000 · EF0 · 29 events
- Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023$20,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 12, 2023$37,000 · 53 kt wind · 9 events
- Flash Flooding and Damaging Winds in Texas, May 12 to 13, 202361 kt wind · 25 events
- Heat in Washington, May 12 to 16, 202320 events
- Flash Flood and Flood in Texas, May 12, 20231 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102224.